Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Facial WastingFacial Wasting
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Lipoatrophy and Truvada
Jul 1, 2012

What are my drug options if I am experiencing lipoatrophy (particularly arm fat reduction) and my current medication is Truvada and Isentress? (I have been on this combination for 16 months and it is my first HIV medication) - is there anther drug combination that might be an option?

Response from Dr. Pierone

The strongest association with development of lipoatrophy is with nucleoside analogue reverse transcriptase inhibitors (NRTIs). Truvada is a combination of tenofovir (Viread) and emtricitabine (Emtriva) and is less likely to produce lipoatrophy as compared with older NRTIs. However, lipoatrophy may still occur with Truvada.

There is interest in nuke-sparing regimens for patients with lipoatrophy to see if stopping this class of medications might eventually lead to improvement of the fat loss. There are some studies that show protease inhibitor-based antiretroviral treatment may protect against lipoatrophy to some extent. But the downside is that protease inhibitors have been linked to lipohypertrophy, elevated cholesterol, and increased risk of cardiovascular complications.

So what about nuke and protease inhibitor-sparing therapy for reversal or prevention of lipoatrophy? The combination of Isentress and Intelence would be an example of such a regimen. Unfortunately we have no studies of this strategy available as of yet.

I hope this information helps and best of luck!



Previous
Bio alcamid infection
Next
Advice on facial fillers for lipoatrophy

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement